Nevada, 2006

Heavy Snow in Nevada, February 17 to 19, 2006

February 17 to 19, 2006 · NWS REV · 1 event in 1 county or zone

A strong winter storm moved through the Sierra Nevada from the 17th to the 19th. Storm total snowfall amounts:Mt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A strong winter storm moved through the Sierra Nevada from the 17th to the 19th. Two to 3 feet of snow fell in the higher elevations.Storm total snowfall amounts:Mt. Rose Ski Resort (9700 ft) 30 inchesDiamond Peak Ski Resort (8500 ft) 19 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 17, 7:10 AM PST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 17, 7:10 AM PST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
710 AM PST FRI FEB 17 2006

.UPDATE...
LATEST GFS/NGM QPF SHOWS NEARLY HALF AN INCH OF WATER EQUIVALENT AT
RENO BY 00Z SATURDAY. NAM QPF IS LOWER BUT CONVECTIVE NATURE OF THE
SNOW IS EXPECTED TO PRODUCE HIGHER SNOW AMOUNTS THAN THE QPF
FORECASTS SUGGEST. WILL ISSUE SNOW ADVISORY FOR ZONE 3 THIS AFTERNOON
THROUGH SATURDAY AFTERNOON. NO OTHER CHANGES TO FORECAST AT THIS
TIME. RC

.SHORT TERM...
LOW CONTINUES TO DEVELOP OFF OF THE SOUTHERN OREGON/NORTHERN
CALIFORNIA COAST. THE LOW WILL SLOWLY MOVE ACROSS THE REGION THIS
WEEKEND...BRINGING CONVECTIVE SNOWS TO THE SIERRA AND WESTERN
NEVADA. SIMILARLY COMPARED TO LAKE EFFECT SNOWS...BUT WITH THE COLD
POOL OVER THE OCEAN...HEAVY SNOWS CAN OCCUR IN THE SAME MANNER. AS WITH
LAKE EFFECT SNOWS...MODEL QPF LOOKS TOO LOW...AND I INCREASED RSA
QPF BY A 50% FACTOR. THIS CONTINUED TO BRING SIERRA ZONES INTO
WARNING CRITERIA OVER A 24 HOUR PERIOD...AND I UPGRADED THESE ZONES. AS
FAR AS THE RENO ZONE GOES...WITHOUT OROGRAPHIC LIFT TO AID IN THE
FORCING...CONFIDENCE WAS A BIT LESS AND I OPTED TO KEEP THE WATCH
FOR NOW AND NOT UPGRADE. WHILE I LEAN MORE TOWARDS AN UPGRADE...DAY
SHIFT CAN MONITOR...SINCE IT APPEARS THAT FRIDAY NIGHT WOULD BE THE
EARLIEST SIGNS OF ACCUMULATING SNOWS IN WESTERN VALLEYS...SO WE CAN
AFFORD A LITTLE MORE TIME TO EVALUATE TRENDS. IN FACT...ALL VALLEY
ZONES WILL HAVE TO BE MONITORED...WITH SNOW ADVISORY CRITERIA
POSSIBILITIES. WIND NOT A FACTOR WITH THIS STORM...SO I ISSUED HEAVY
SNOW WARNINGS. SNOW BECOMES MORE CONFINED TO SOUTHERN ZONES SATURDAY
NIGHT THROUGH SUNDAY...THOUGH SOME BACKWASH IS POSSIBLE IN EASTERN
ZONES AS THE LOW CONTINUES TO MOVE EAST OF THE REGION. COLD POOL
REMAINS OVER AREA THROUGH THE SHORT TERM...SO I MADE FEW CHANGES TO
TEMPERATURE GRIDS...WITH PERSISTENCE CONTINUING THROUGH THE SHORT
TERM. SHULZ

.LONG TERM...MONDAY THROUGH THURSDAY...
LITTLE CHANGE TO EXTENDED PERIOD FORECAST. MODEL CONSENSUS MOVES THE
SPLITTING/SHEARING VORTICITY LOBE SOUTH OF THE CWA ON MONDAY. WILL
KEEP PRECIPITATION OUT OF FORECAST BUT LEAVE SOME CLOUD COVER
MONDAY..FOLLOWED BY A DRY NORTHWEST FLOW THAT REMAINS OVER THE AREA
THROUGH THURSDAY. THERE CONTINUES TO BE UNCERTAINTY IN THE SHORT
TERM FORECAST ABOUT HOW MUCH SNOW WILL FALL IN WESTERN NV VALLEYS.
ANY SNOW COVER WILL HOLD TEMPERATURES DOWN...AND FOR NOW WILL KEEP
TEMPERATURES A FEW DEGREES BELOW MOS GUIDANCE THROUGH THE EXTENDED
PERIOD. RC
&&

.AVIATION...
LOCAL MVFR IN THE SIERRA AND NORTHEAST CA DUE CEILINGS AND
SNOW SHOWERS THIS MORNING. MVFR CONDITIONS BECOMING MORE WIDESPREAD
WITH LOCAL IFR CIGS/VSBYS IN THE SIERRA AND EXTREME WESTERN NV AFTER
21Z AS SNOW INCREASES IN COLD UNSTABLE AIR.

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAVY SNOW WARNING NVZ002 TODAY NOON UNTIL SATURDAY 10 PM.
     SNOW ADVISORY NVZ003 TODAY 2PM UNTIL SATURDAY 4 PM.

CA...HEAVY SNOW WARNING CAZ071>073 TODAY NOON UNTIL SATURDAY 10 PM.

&&
Hazardous weather outlook, Feb 17, 5:20 AM PST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
520 AM PST FRI FEB 17 2006

CAZ070>073-NVZ001>005-181500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
520 AM PST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY

A HEAVY SNOW WARNING IS IN EFFECT FROM NOON TODAY UNTIL 10 PM
SATURDAY EVENING FOR ALL OF THE EASTERN SIERRA. SIGNIFICANT AMOUNTS OF SNOW
ARE EXPECTED TO FALL AND WILL MAKE TRAVEL DANGEROUS. SEE THE LATEST
WINTER WEATHER MESSAGE FROM KRNO /WWUS45 KREV RNOWSWREV/ FOR
ADDITIONAL INFORMATION.

A WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING FOR THE GREATER RENO...CARSON CITY AREAS. SEE THE
LATEST WINTER WEATHER STATEMENT FROM KRNO /WWUS45 KREV RNOWSWREV/
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 10 PM SATURDAY EVENING
FOR ALL OF THE EASTERN SIERRA. SEE THE LATEST WINTER WEATHER
STATEMENT FROM KRNO /WWUS45 KREV RNOWSWREV/ FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN NETWORK ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT EVENTS ACCORDING TO
ESTABLISHED CRITERIA.

SMM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
February 17, 1:00 PM PST to February 19, 2:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
GENERAL PUBLIC
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489952.